HomeOtherDoes Prednisone Make You Gain Weight? Explained In Brief!

Does Prednisone Make You Gain Weight? Explained In Brief!

Asthma and autoimmune disorders are just two of the ailments that can be treated with corticosteroids, a class of drugs. You may be aware of the numerous side effects they can have if you’ve ever taken one. Many people experience side effects that can lower their quality of life, such as irritability, weight gain, and insomnia.

Prednisone is probably familiar to you. A well-liked oral corticosteroid, A brief course of treatment may not have too many negative effects. But after using it for a while, you can start to experience certain negative effects, such weight gain. What can you do to stop it and why does this keep happening? These and other queries are addressed in this article.

Prednisone: What Is It?

A corticosteroid is taken by mouth, prednisone. Numerous medical conditions are treated with it, including:

  • Asthma
  • arthritis rheumatoid (RA)
  • Lupus erythematosus systemic (SLE)
  • Allergies
  • certain cancer types

The stress hormone cortisol is imitated by corticosteroids. Your body uses cortisol to control your immune system, reduce inflammation, and assist maintain electrolyte balance. Prednisone, therefore, imitates these effects. This is how it alters your immune system’s reaction to cure some illnesses while reducing pain and inflammation.

Prednisone is offered as a liquid and oral tablet for consumption. Inhalers and nasal sprays are two other dosing options for other corticosteroids. The reduced bloodstream absorption of these non-oral versions results in fewer adverse effects.

Does Prednisone Make You Gain Weight?

Yes. One of several drugs with a reputation for causing weight gain is prednisone. Long-term use or greater doses are usually associated with an increased risk of this occurring. For instance, in one study, nearly 70% of those who took oral corticosteroids (like prednisone) for more than 60 days reported gaining weight.

According to experts, this adverse effect is a result of the body simulating high levels of cortisol. Increased appetite, altered sugar, and fat metabolism, and body fat accumulation are all effects of high cortisol levels. Additionally, corticosteroids can lead to fluid retention, which may also lead to weight gain.

Prednisone use for a long time can result in weight gain. However, not everyone seems to gain the same amount of weight as a result of it. Various diets, exercise regimens, and lifestyle choices could have an impact on how much weight you gain while taking it.

Speak with your doctor if you’re worried about gaining weight while taking prednisone. This kind of adverse effect is frequently treatable or preventable.

Will I Gain a Lot of Weight when Using Prednisone?

does prednisone make you gain weight

Brief response: Depends.

This is so that prednisone-induced weight gain can differ from person to person. Higher doses increase the likelihood of it. But it can also happen when smaller dosages are taken over time.

4% to 8% of body weight was added by participants in one research who received low-dose prednisone for two years. For instance, if you weigh 200 pounds, taking low-dose prednisone could cause you to gain 8 to 16 pounds over the course of two years.

Read more: Gabapentin Weight Gain: What Is the Side Effects of Gabapentin?

Can Prednisone Weight Gain Be Avoided?

You can use the following measures to try and avoid gaining weight while using prednisone or other corticosteroids:

  • Regular exercise Exercise has a number of positive effects on health, including the ability to control weight gain. The ideal strategy to include physical activity in your daily routine should be discussed with your healthcare professional.
  • Adopt a balanced diet. Your body’s cortisol levels may be impacted by your food. By limiting calorie consumption, it can also aid in weight loss or maintenance.
  • Skip the alcohol. Even on its own, alcohol can make you gain weight. Drinking alcohol while taking prednisone may increase weight gain or make it more difficult to lose weight.
  • Don’t take prednisone for as long. Prednisone short-term courses seem to have less of an impact on weight. So, you have a lower chance of gaining weight if you take prednisone for only 10 days or less. However, you should never discontinue taking prednisone without your doctor’s permission and guidance.
  • Some of these ideas might prove successful for you. The inability to control your weight while on prednisone is another possibility. Always discuss your worries about weight gain with your healthcare professional. They can assist in choosing the best course of action for your circumstance.

Read more: Does Xanax Cause Weight Gain? Explained In Brief!

Can I Lose the Weight I Gain While on Prednisone?

After taking prednisone, weight loss is indeed feasible. You can lose weight after stopping prednisone by following the same tips for avoiding weight gain caused by the drug. After discontinuing corticosteroids, according to some specialists, weight loss becomes easier after six to twelve months.

The weight loss might not happen right away. But if you stop using the drug, it usually becomes easier. This is due to the fact that, as was previously said, you are no longer battling the effects of elevated cortisol. Your doctor can advise you on the most effective strategy to reduce the weight you’ve put on while taking prednisone.

Read more: Mirena Iud Weight Gain: What Is the Side Effects of Mirena Iud?

What Other Side Effects of Prednisone Are Typical?

Prednisone or other corticosteroids have a number of other typical side effects besides weight gain. The two types of adverse effects are often short-term and long-term.

Prednisone’s transient side effects include the following:

difficulty sleeping

Getting angry or experiencing other mood swings

elevated blood pressure

Sweating

Headache

accumulation of fluid

increased blood sugar

Prednisone’s long-term adverse effects can include:

  • enlarged heart disease
  • muscular mass loss
  • brittle bones (osteoporosis)
  • the thin, delicate skin
  • stomach ulcers or damage

Speak with your healthcare practitioner if you believe you are experiencing a side effect after taking prednisone. You might be able to change to a different drug in some circumstances. You might need to continue taking prednisone on occasion. Switching might not be a possibility in this situation.

RELATED ARTICLES

Leave a reply

Please enter your comment!
Please enter your name here

Most Popular